Utah, 2009High Wind in Utah, May 19, 2009
May 19, 2009 · NWS SLC · 1 event in 1 county or zone
Virga in the deserts of northwest Utah created strong gusty winds over a wide area throughout the afternoon of May 19th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Virga in the deserts of northwest Utah created strong gusty winds over a wide area throughout the afternoon of May 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 19, 3:16 PM MST, 3 hours 44 minutes earlier.
Area forecast discussion, May 19, 3:16 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT TUE MAY 19 2009
.SYNOPSIS...AN UPPER LEVEL WEATHER DISTURBANCE WILL CLIP NORTHERN
UTAH TONIGHT. A WEAK COLD FRONT WILL SLIDE SOUTH THROUGH NORTHERN
UTAH WEDNESDAY. MOISTURE LINGERING ACROSS SOUTHERN AND CENTRAL UTAH
WILL LEAD TO ADDITIONAL SHOWERS AND STORMS WEDNESDAY AND AGAIN
THURSDAY.
&&
.DISCUSSION...MOISTURE WORKING NORTH ACROSS UTAH HAS YIELDED
SCATTERED CONVECTION THIS AFTERNOON. TWO ORGANIZED AREAS OF
CONVECTION WERE NOTED...BOTH ASSOCIATED WITH VORTICITY MAXIMA OUT
AHEAD OF THE TROUGH OVER THE PACIFIC NW. THE FIRST VORTICITY MAX
MOVED INTO S/CNTRL UTAH LATE THIS MORNING. RAPID DEVELOPMENT
ASSOCIATED WITH THIS FEATURE APPEARS TO HAVE LEVELED OFF AT
MID-AFTERNOON. APPEARS THAT CONVECTION WILL THIN OUT EARLY THIS
EVENING...WITH LITTLE OR NO ADDITIONAL DEVELOPMENT EXPECTED.
THE MORE ACTIVE CONVECTION REMAINS ASSOCIATED WITH THE VORTICITY
MAX MOVING E-NE THROUGH NE NV. DEEP CONVECTION BEGINNING TO SHOW
UP ACROSS THE WASATCH FRONT AND OVER EXTREME NW UT LATE THIS
AFTERNOON. SCATTERED ORGANIZED CONVECTION WILL CONTINUE THROUGH
LATE EVENING AS THE VORTICITY MAX MOVES THROUGH NW UT...THEN TAPER
OFF AS THE FEATURE EXITS THE AREA TO THE E-NE.
A TRAILING COLD FRONT WILL PRESS SOUTH THROUGH NRN UTAH LATE
TONIGHT/EARLY WEDNESDAY. COOL/STABLE AIR TRAILING THE FRONT SHOULD
INHIBIT CONVECTIVE DEVELOPMENT WEDNESDAY AFTERNOON. MOISTURE STILL
IN PLACE ACROSS SRN/ERN UTAH SHOULD FIRE UP CONVECTION AGAIN
DURING THE AFTERNOON/EARLY EVENING...WITH SOME ORGANIZATION
POSSIBLE ALONG THE 700 MB BAROCLINIC ZONE FROM NE THROUGH CNTRL
UTAH.
THE WESTERLIES WILL PRESS WELL NORTH OF THE GREAT BASIN LATE IN
THE WEEK THROUGH THE COMING WEEKEND. WEAK FLOW ALOFT WILL KEEP
THE ALREADY PRESENT MOISTURE FROM STRAYING TOO FAR FROM THE AREA
THE NEXT SEVERAL DAYS. AT THE VERY LEAST DIURNAL MOUNTAIN
CONVECTION WILL HANG INTO EARLY NEXT WEEK. MAY SEE SOME ORGANIZATION
TO THE CONVECTION BEGINNING FRIDAY AS THE GFS/ECMWF BOTH SHOW A
WEAK UPPER LOW HANGING AROUND THE SRN GREAT BASIN/DESERT SW INTO
EARLY NEXT WEEK. TEMPS WILL LIKELY CLIMB AGAIN AT THE DAY 7 POINT
AND BEYOND AS HIGH PRESSURE ALOFT STRENGTHENS ONCE AGAIN OVER THE
INTERIOR WEST.
&&
.AVIATION...THE WEATHER DISTURBANCE MOVING E-NE THROUGH NE NEVADA
LATE THIS AFTERNOON WILL BRING SHOWERS AND THUNDERSTORMS TO THE
KSLC TERMINAL THROUGH AT LEAST 05Z. ONE LINE OF STORMS WILL MOVE
THROUGH THE TERMINAL BETWEEN 22-23Z...PRODUCING STRONG/ERRATIC
MICROBURST WINDS AND BRIEF CEILINGS NR 6KFT.
THE NEXT BEST THREAT FOR SHOWERS/THUNDERSTORMS WILL COME BETWEEN
01-05Z AS THE WEATHER DISTURBANCE MOVES THROUGH NW UTAH. SIMILAR
CONDITIONS OF GUSTY MICROBURST WINDS AND BRIEF SHOWERS WITH
CEILINGS BRIEFLY BETWEEN 5-6KFT. SHOWERS/STORMS WILL MOVE OFF TO
THE NORTH AND EAST OF THE TERMINAL AS THE WEATHER DISTURBANCE MOVES
NE OF THE AREA AFTER 2300.
&&
.FIRE WEATHER...MOISTURE THAT HAS BEEN WORKING NORTH THROUGH THE
STATE THE PAST COUPLE OF DAYS HAS RESULTED IN SCATTERED SHOWERS
AND STORMS THIS AFTERNOON. MOST OF THE ACTIVITY SO FAR HAS BEEN
HIGH-BASED WITH STRONG/ERRATIC SURFACE WINDS AND LITTLE OR NO
RAINFALL. SUSPECT THIS TREND WILL CONTINUE INTO THE EVENING...WITH
MOST CONVECTION CONFINED TO NW UTAH AFTER 1800.
COOLER AND MORE STABLE AIR SHOULD WORK SOUTH INTO NW UTAH WEDNESDAY.
MOISTURE WILL REMAIN IN PLACE FOR THE SRN/ERN FIRE DISTRICTS
WEDNESDAY AFTERNOON...LEADING TO ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. LIGHT WINDS ALOFT MAY LEAD TO A FEW MOUNTAIN
LOCATIONS RECEIVING WETTING RAINS BY WEDNESDAY EVENING.
TEMPERATURES THE NEXT COUPLE OF DAYS WILL BE A BIT CLOSER TO
NORMAL FOR THE NRN FIRE ZONES. DOWN SOUTH TEMPS WILL REMAIN WARM...
THOUGH ANOTHER SURGE OF MOISTURE LATE IN THE WEEK WILL KEEP
READINGS DOWN A BIT HEADING INTO THE WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 9 PM TUESDAY FOR UTZ005.
WY...NONE.
&&
CONGER
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 19, 4:52 AM MST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 AM MDT TUE MAY 19 2009
UTZ001>016-019>021-517-518-WYZ021-201200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
552 AM MDT TUE MAY 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING IN ADVANCE OF A PACIFIC STORM SYSTEM MOVING TOWARD THE REGION.
WITH THE APPROACH OF THIS SYSTEM...MOISTURE AND WINDS WILL BE ON
THE INCREASE...CREATING FAVORABLE CONDITIONS FOR ISOLATED SEVERE
STORMS...ESPECIALLY ACROSS NORTHERN UTAH AND EXTREME SOUTHWEST
WYOMING. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AS A SOMEWHAT MOIST AIRMASS REMAINS IN PLACE OVER THE REGION...THUNDERSTORMS
WILL BE IN THE FORECAST EACH DAY. THE BEST CHANCE FOR STORMS WILL
BE ACROSS THE HIGHER TERRAIN AREAS OF SOUTHERN AND EASTERN UTAH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, May 19, 1:34 PM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT TUE MAY 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM NON-TSTM WND GST 13 WNW DUGWAY 40.28N 112.98W
05/19/2009 M69 MPH TOOELE UT MESONET
&&
CKRUSELocal storm report, May 19, 1:34 PM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT TUE MAY 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 13 WNW DUGWAY 40.28N 112.98W
05/19/2009 M69 MPH TOOELE UT MESONET
&&
CKRUSELocal storm report, May 19, 1:53 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 PM MDT TUE MAY 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM NON-TSTM WND GST 16 NW DUGWAY 40.37N 113.00W
05/19/2009 M68 MPH TOOELE UT MESONET
&&
CKRUSELocal storm report, May 19, 4:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT TUE MAY 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM NON-TSTM WND GST 27 WSW DUGWAY 40.05N 113.21W
05/19/2009 M65.00 MPH TOOELE UT MESONET
&&
ESLocal storm report, May 19, 4:42 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 PM MDT TUE MAY 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 13 SW DUGWAY 40.12N 112.95W
05/19/2009 M69.00 MPH TOOELE UT MESONET
&&
ESHigh Wind, Great Salt Lake Desert and Mountains
- When
- May 19, 7:00 PM MST to 10:30 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Virga, which was not producing any lightning, created gusty winds across the West Desert. Recorded wind gusts included 69 mph at Lower Cedar Mountain, 69 mph at Camel Back Mountain, 68 mph at Upper Cedar Mountain, and 65 mph at Callao Gate.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Florida, May 19 to 24, 20091 death · $69 million · 3 events
- Rip Current in Louisiana, May 19, 20091 death · 1 event
- Heat in California, May 19, 20091 death · 1 event
- Lightning Strike in Colorado, May 19, 2009$200,000 · 1 event
- Tornado and Damaging Wind in Florida, May 19, 2009$100,000 · EF0 · 2 events
- Flood in Alaska, May 19 to 24, 2009$40,000 · 1 event
- Frost and Freeze in New York, May 19, 200920 events
- High Surf in Hawaii, May 19, 20091 injured · 1 event
- Hail in Montana, May 19, 20091.75 in hail · 3 events
- Frost and Freeze in Vermont, May 19, 20092 events
- Frost and Freeze in Massachusetts, May 19, 20092 events
- High Wind in Idaho, May 19, 200968 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170375.